Alert archive / New York / Coastal Flood Statements in 2016

Coastal Flood Statement 25, NWS New York, NY

October 1, 20164 counties in New York

NWS New York, NY issued this coastal flood statement at Oct 1, 2016, 4:50 AM EDT for 4 counties in New York. It took effect at Oct 1, 2016, 8:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2016, 4:50 AM EDT (08:50 UTC)
In effect from
Oct 1, 2016, 8:00 AM EDT
Expired
Oct 1, 2016, 10:00 AM EDT
In force
2 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
437 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WHUS41 KOKX 010850
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
450 AM EDT SAT OCT 1 2016

...LOCALIZED MINOR FLOODING POSSIBLE THIS MORNING...

NYZ074-075-178-179-011400-
/O.NEW.KOKX.CF.S.0025.161001T1200Z-161001T1400Z/
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
450 AM EDT SAT OCT 1 2016

* LOCATIONS...LOW LYING AREAS ALONG LOWER NEW YORK HARBOR AND THE
  SOUTH SHORE BACK BAYS OF NASSAU...QUEENS...AND BROOKLYN.

* TIDAL DEPARTURES....1 TO 1 3/4 FT ABOVE ASTRONOMICAL TIDE
  LEVELS.

* TIMING...AROUND THE TIME OF HIGH TIDE THIS MORNING. 

* IMPACTS...LOCALIZED MINOR FLOODING OF THE MOST VULNERABLE SHORE
  ROADS.

$$
1 follow-up statement
181 
WHUS41 KOKX 011416
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
1016 AM EDT SAT OCT 1 2016


NYZ074-075-178-179-011530-
/O.EXP.KOKX.CF.S.0025.000000T0000Z-161001T1400Z/
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS-
SOUTHERN NASSAU-
1016 AM EDT SAT OCT 1 2016

HIGH TIDE HAS PASSED. WATER LEVELS ARE BELOW MINOR FLOOD
THRESHOLDS. THE COASTAL FLOOD STATEMENT HAS BEEN ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 1, 4:47 AM EDT, 3 minutes earlier.

Area forecast discussion, Oct 1, 4:47 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
447 AM EDT Sat Oct 1 2016

.SYNOPSIS...
Little change over the weekend with high pressure to the northeast
and low pressure over the Ohio Valley. The low will then slowly
weaken as it moves toward the region on Monday. Meanwhile, high
pressure will build from the north from Monday night through the
middle of the week, then retreat to the northeast later next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Not much change in the forecast this weekend as the upper air
pattern will be slow to breakdown with a slowly filling upper
low over the Ohio Valley, and a weakening upper ridge over the
western Atlantic that extends back NW across New England into
Eastern Canada. At the surface, high pressure to the northeast and
low pressure over the Ohio Valley both gradually weaken. More
importantly, this will mean a continuation of a NE flow being
overrun by a southerly winds aloft. Winds though will be
considerably lighter than recent days.

Its real difficult to hone in on any one feature for lift today,
but overall there is weak warm advection and saturated low levels.
Thus, expect a continuation of occasional light rain. drizzle,
and patchy fog.

While its warm aloft, the cool NE flow and cloud cover will keep
highs about 5 degrees below normal, generally 60 to 65.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
More of the same through Sunday night with a chance of light rain,
drizzle, and patchy fog. However, with the gradual weakening of
both the high to the north and the upper low over the Ohio
Valley, the activity should dissipate in coverage and with time
become more spotty in nature.

Highs on Sunday will be closer to normal as the low-level cold
air across the region begins to slowly erode. Lows will still be
several degrees above normal due to the nighttime cloud cover.

For Mon, although low levels should continue to dry, as upper
trough energy moves overhead, diurnal iso-sct shower activity
possible with cold pool/diurnal instability interacting with
residual moisture.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
For Tue, diurnal iso-sct shower activity continues with cold
pool/diurnal instability interacting with residual moisture.

Thereafter, models in good agreement with deep layered ridging
developing for mid to late week with region experiencing a
Canadian Maritime airmass. Meanwhile, the evolution of Hurricane
Matthew will be closely monitored, with forecast sensitivity tied
to the evolution of upper energy as it moves offshore the east
coast mid to late week, the mid to late week evolution of the
trough energy coming into the West Coast this weekend, and the
development of Matthew itself. Refer to the National Hurricane
center forecasts for the latest information.

Temps near or slightly below seasonable through the period.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
The terminals will remain between high pressure to the northeast and
low pressure to the southwest through Saturday night.

Most terminals will prevail IFR through the TAF period with areas of
drizzle and a NE wind. Conditions may improve at times to MVFR or
worsen to LIFR at times, but this is not expected to become
prevailing, and if they do, it would not be for more than a couple
of hours.

.Outlook for 06Z Saturday through Wednesday...
.Saturday afternoon...IFR/MVFR in rain.
.Saturday Night-Sunday Night...MVFR or lower possible with showers.
.Monday-Tuesday...Mainly VFR with isolated to scattered showers
possible.
.Wednesday...VFR. NE gusts 20-25 kt near the coast.

&&

.MARINE...
Northeast winds and waves will continue to diminish today.
However, SCA remains on the ocean waters through late tonight as
waves will be slow to drop below 5 ft. Winds should remain below
25 kt through Tuesday night.

A prolonged period of SCA is possible from Tuesday afternoon
through Thursday night on the ocean waters as seas build to 5 to 9
ft through this time period. NE Winds increase Tuesday, with 25
kt or higher possible for the ocean waters by Wednesday morning
through Thursday.

&&

.HYDROLOGY...
A quarter inch or less of rainfall is expected through Sunday in
mainly light rain/drizzle. An additional tenth of an inch is
possible on Monday in isolated showers.

&&

.TIDES/COASTAL FLOODING...
While tidal departures are gradually forecast to diminish today,
the high tide cycle this morning is several tenths of a foot
higher than last evening. This will likely result in water levels
approaching, and in some cases touching minor coastal flood
benchmarks, across the south shore back bays of Nassau, Queens
and Brooklyn, as well areas adjacent to Lower NY Harbor.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ330-335-338-340-345.
     Small Craft Advisory until 5 AM EDT Sunday for ANZ350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...NV
AVIATION...JP
MARINE...JP
HYDROLOGY...DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 1, 2:47 AM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
247 AM EDT SAT OCT 1 2016

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>075-078>081-176>179-020700-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
247 AM EDT SAT OCT 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:04 PM EDTGale WarningOKX6 hr

Nearby

Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.